Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 94, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Aug 22, 2003, 4:25 AM EDT for McKean County, Pennsylvania. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 4:25 AM EDT (08:25 UTC)
- Expired
- Aug 22, 2003, 5:15 AM EDT
- In force
- 50 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County McKean County, PA
The radar
The Buffalo radar (KBUF), 118 km from the middle of the area, began a volume at 08:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 825 J/kg
- Mixed-layer CIN
- -224 J/kg
- Mixed-layer LCL
- 1389 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 220825 SVRCTP PAC083-220915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 421 AM EDT FRI AUG 22 2003 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MCKEAN COUNTY IN NORTH CENTRAL PENNSYLVANIA * UNTIL 515 AM EDT. * AT 421 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS JUST ENTERING WESTERN MCKEAN COUNTY... MOVING EAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... BRADFORD AND MARSHBURG AROUND 505 AM. WETMORE AROUND 510 AM. WESTLINE AND REW AROUND 515 AM. THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE... ALONG WITH TORRENTIAL RAIN. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY FROM WINDOWS. STAY OFF THE PHONE IF POSSIBLE. LAT...LON 4202 7902 4167 7893 4169 7862 4202 7827 MARTIN/LAMBERT $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:18 AM EDT, 1 hour 7 minutes earlier.
Area forecast discussion, Aug 22, 3:18 AM EDT, 1 hour 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 318 AM EDT FRI AUG 22 2003 PRE-FRONTAL TROUGH AND ASSOCIATED LINE OF TSRA JUST MOVED INLAND FROM THE SOUTH SHORE OF LAKE ERIE. FAIRLY IMPRESSIVE VILS IN THE 45-50 RANGE WITH THE STRONGER CELLS SHOULD RESULT IN POTENTIAL WIND GUSTS OF 45 MPH IN THE HEAVIEST RAIN SHAFTS...AND PERHAPS BRIEF MINOR FLOODING OF POOR DRAINAGE AREAS. FREQUENT CLOUD TO GROUND LIGHTNING WILL PROBABLY BE THE MOST NOTABLE ELEMENT OF THE STORMS THROUGH MID MORNING BEFORE THEY WEAKEN AND REFORM CLOSER TO THE FRONT...AND ALSO ALONG THE SUSQ VALLEYS LEE TROUGH EARLY THIS AFTERNOON. CLEARING MOVES INTO THE NW ZONES LATER THIS AFTERNOON...AND SPREADS SE OVERNIGHT WITH DEWPOINTS FALLING BY 10-15 DEG IN MOST AREAS BETWEEN 18Z AND 06Z SAT. SPECTACULAR WEEKEND SHAPING UP WITH SOME OF THE LOWEST DEWPOINTS SO FAR THIS SUMMER ACCOMPANYING THIS CANADIAN AIRMASS. ISOLATED SPOTS OF THE NRN MTNS MAY DIP BRIEFLY INTO THE U30S EARLY SUNDAY MORNING. HIGHS SUNDAY WILL BE SOME 5-7 DEG F BELOW NORMAL...BUT MINS SUNDAY MORNING COULD BE ABOUT 10-12 DEG F BELOW NORMAL. ETA 1000-850 HPA THICKNESS ANOMALY COMES IN AT -1 TO -2 STD DEVIATIONS EARLY SUNDAY. WARMER...AND SLIGHTLY MORE HUMID AIR TRIES TO PUSH INTO THE COMMONWEALTH FROM THE WEST LATE MONDAY AND MONDAY NIGHT. CLOUDS (ESP ACROSS THE NORTH) AND A FEW SHOWERS ARE POSSIBLE OVER THE NORTH DURING THIS PERIOD. TUESDAY WILL BE THE TRANSITION DAY (WARMER AND MORE HUMID) BEFORE ANOTHER FAIRLY STRONG FRONT CROSS PENNSYLVANIA ON WEDNESDAY. .CTP WATCHES/WARNINGS/ADVISORIES... PA...SPS - SEVERE WEATHER OUTLOOK TODAY (WITH 100 F HEAT INDEX STATEMENT NESTED IN) FOR NEARLY THE ERN HALF OF OUR CWA. LAMBERT
In the hours before
Special weather statement, Aug 22, 3:06 AM EDT, 1 hour 19 minutes before
PAZ004-220830- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 306 AM EDT FRI AUG 22 2003 ...STRONG THUNDERSTORMS WITH FREQUENT LIGHTNING WILL AFFECT WARREN COUNTY THROUGH 430 AM... AT 257 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF JAMESTOWN TO 3 MILES NORTHEAST OF UNION CITY TO 6 MILES SOUTHWEST OF EDINBORO...MOVING EAST AT 25 MPH. THE THUNDERSTORMS WILL BE NEAR COLUMBUS...BEAR LAKE AT 315 AM...SUGAR GROVE...SPRING CREEK... LOTTSVILLE AT 330 AM...YOUNGSVILLE AT 350 AM...RUSSELL...GARLAND AT 355 AM...GERMANY AT 405 AM AND WARREN AT 410 AM. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 45 MPH AND POSSIBLY SMALL HAIL. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT/MARTIN
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 22, 3:45 AM EDT | Severe Thunderstorm Warning | CTP | Warren | 60 min |
| Aug 22, 3:55 PM EDT | Severe Thunderstorm Warning | CTP | Northumberland | 20 min |
| Aug 22, 5:22 PM EDT | Severe Thunderstorm Warning | CTP | York | 53 min |
| Aug 22, 5:36 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 54 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.